Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 309, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 18, 2003, 1:25 PM CDT for Barbour County, Russell County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 1:25 PM CDT (18:25 UTC)
- Expired
- May 18, 2003, 2:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Barbour County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
395 WUUS54 KBMX 181825 SVRBHM ALC005-113-181900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA * UNTIL 200 PM CDT * AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FORT MITCHELL TO BAKERHILL... MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BATESVILLE...CLAYTON...COTTONTON...EUFAULA...GLENVILLE...HOLY TRINITY...PITTSVIEW AND SEALE. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3241 8523 3174 8555 3173 8489 3252 8460 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:14 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 18, 11:14 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1115 AM CDT SAT MAY 17 2003 WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM. .BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041 89 JBW
Hazardous weather outlook, May 18, 1:25 PM CDT, 0 minutes before
ALZ011>015-017>050-182000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHEAST ALABAMA. WITH WARM MOIST UNSTABLE AIR IN PLACE OVER SOUTHEAST ALABAMA AND SUFFICIENT DYNAMICS ALOFT FROM A LOW PRESSURE SYSTEM OVER NORTHERN MISSISSIPPI...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. STRONG THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 65 THIS AFTERNOON AND EVENING WITH DAYTIME HEATING AND UNSTABLE AIR IN PLACE. FLOODING IS LIKELY AS WELL FROM THE HEAVY RAINFALL AND SATURATED GROUND CONDITIONS IN PLACE OVER THE PAST SEVERAL DAYS. ANY ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL ONLY AGGRAVATE FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 18, 9:01 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT SUN MAY 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM FORESTDALE AL FLASH FLOOD
05/18/03 JEFFERSON ALONG FIVE MILE CREEK
NEAR US HIGHWAY 31.
REPORTED BY JEFFERSON
COUNTY EMA.Special weather statement, May 18, 9:36 AM CDT, 3 hours 49 minutes before
ALZ036-037-181530- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 936 AM CDT SUN MAY 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES UNTIL 1030 AM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES SOUTHEAST OF ROCKFORD...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD... KELLYTON...DADEVILLE...ALEXANDER CITY...JACKSONS GAP...GOODWATER... NEW SITE AND GOLDVILLE THROUGH 1030 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS POSSIBLE AS WELL. LAT...LON 3280 8637 3277 8575 3312 8567 3308 8637
Special weather statement, May 18, 12:28 PM CDT, 57 minutes before
ALZ046-048-049-181815-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SUN MAY 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE...BULLOCK AND RUSSELL
COUNTIES UNTIL 115 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL LIKELY WITH
THESE THUNDERSTORMS.
AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRUNDIDGE...TO UNION SPRINGS TO
LADONIA. THE STORMS WERE MOVING EAST AT 25 MPH...AND WILL MOVE ACROSS
THE CITIES OF CLIO...LAYTON...HURTSBORO. THE STORMS COULD BECOME SEVERE
AT ANY TIME...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE STORMS
INTENSIFY.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3165 8580 3177 8593 3236 8535 3218 8514
3211 8522 3216 8527 3214 8543 3203 8544
3201 8558 3188 8567 3178 8567 3170 8572Local storm report, May 18, 1:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN MAY 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM BEAUREGARD AL WIND DAMAGE
05/18/03 LEE TREES DOWN OFF OF HWY
112. REPORTED BY LEE
SHERIFFS OFFICE.
1228 PM CLAYTON AL 0.88 IN HAIL
05/18/03 BARBOUR REPORTED BY THE POLICE
DEPARTMENT.
1237 PM VALLEY AL WIND DAMAGE
05/18/03 LEE A FEW TREES DOWN.
REPORTED BY LEE SHERIFFS
OFFICE.Special weather statement, May 18, 1:06 PM CDT, 19 minutes before
ALZ021-028>029-036>038-042>050-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 106 PM CDT SUN MAY 18 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 411... CLAY...CLEBURNE...COOSA...ELMORE...LOWNDES... MONTGOMERY...TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 411 WHICH IS IN EFFECT UNTIL 400 PM... BARBOUR...BULLOCK...CHAMBERS...LEE...MACON... PIKE...RANDOLPH...RUSSELL...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| May 17, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 34 min |
| May 17, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| May 17, 9:17 PM CDT | Flash Flood Warning | BMX | Marengo | 6 hr |
| May 17, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 62 min |
| May 17, 10:25 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| May 17, 10:43 PM CDT | Flash Flood Warning | BMX | Cherokee, Etowah | 4 hr |
| May 17, 11:42 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 48 min |
| May 17, 11:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 18, 8:52 AM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| May 18, 11:24 AM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 18, 11:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 54 min |
| May 18, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
| May 18, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 50 min |
| May 18, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.